Post-Prednisone causing Depression

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

orange2001
New Member


Date Joined Apr 2011
Total Posts : 3
   Posted 4/13/2011 4:01 PM (GMT -6)   
Hi, first time poster on this site. I wasn't sure whether to post this question here or on the asthma board.

I was on-and-off prednisone (and methylpred) among other medications from December to March in order to help me with chronic asthmatic bronchitis. I've been on Advair now for about 3 weeks and my asthmatic/bronchial symptoms are gone. However, I've been feeling extremely depressed in the last few of weeks. I'm aware that this is a common side effect from prednisone, however, I've been now off prednisone for a month. I'm not sure if this is normal?

Some of my symptoms include bad sleeping patterns; stay up all night and sleep in the morning/daytime, and sometimes go full days without sleeping. When I do sleep and wake up, I feel like I could keep on sleeping, even if I've already had 8 or so hours of sleep. Many times I end up sleeping up to 12 hours! I have little to no energy; feel fatigued even though I have no reason to be (been taking One-A-Day vitamins for about 3 weeks). I'm not motivated to go to school or work.

A few things which may help. I have pretty bad anxiety and OCD. My father passed away, somewhat suddenly, a little over a year and a half ago, and was depressed for several weeks but subsequently improved and went back to normal, until this past winter I fell very sick, and it's all gone downhill since.

Has anyone been depressed from prednisone? If so, how long did these symptoms last? Is there anything I can do to remedy my depression?

getting by
Forum Moderator


Date Joined Sep 2007
Total Posts : 42436
   Posted 4/13/2011 5:08 PM (GMT -6)   
Hi Orange2001,

Welcome to the HealingWell Depression forum. I never got depressed after taking prednisone, but I only did short bursts for seven days or so. I have read on here though that this does happen. If it continues, I would talk to the doctor about that as they can give you something for your depression. Counseling is great too, if you don't already go. I think it is time to tackle it now, before it gets too bad. I often experience the fatigue when I am depressed. I slept for almost two years a few years back. Between fibromyalgia and depression.

I sure do hope that you feel better soon. And I hope that somebody with more experience with prednisone will post for you. Best wishes.

Hugs, Karen
Moderator-Depression and fibromyalgia


fibromyalgia, Chronic fatigue, depression, allergies

It's Genetic
Veteran Member


Date Joined Mar 2010
Total Posts : 1540
   Posted 4/13/2011 7:44 PM (GMT -6)   
Hello, Orange 2001,

You were on two corticosteroids with prednisone and methylpred. The
Advair was added to prevent serious problems with the other two
drugs. It's good that your physician removed the two cortisol-like
drugs from your system gradually.

In actuality, however, the Advair you're taking is noted for causing
depression. Have you considered seeing an allergy specialist who
will test you to find what you are allergic to that is causing the serious
allergic reactions you're having? I have an inherited allergy gene and
must take a shot every two weeks to alleviate the reactions to an
inhaled allergen, and no longer need to take any medications to relieve asthma symptoms.

I'm not a doctor and cannot recommend any procedure for you to follow, but based on my experience I can tell you that I believe the
best relief from allergic symptoms may be found in finding the allergens that you are sensitive to, whether they are foods, inhaled, or other things, such as pollen from trees, grasses, mold spores, and a thousand other possible things.

Taking allergy shots is far better (and covered by health insurance) than the side effects of Advair. Depression is a major symptom of that drug's use.

Corticosteroids can go straight to the adrenal glands if you get enough of them and can cause all kinds of reactions, including heart block, according to my nephrologist.

If you research online the various ingredients in Advair, including
salmeterol you will be helping yourself to understand more clearly how
all medications have side effects and some of them pretty serious, in my view (and that of others, as well).

Do take care and find the answers to your allergy sensitivities. If you have an inherited allergy gene, you will be on an interesting journey to keep abreast of the newer medications and how you must alter your diet and home atmosphere, as well as taking shots for the various allergens, to achieve better health and avoid depression.

Allergies also change from time to time, so you'll need to make sure
with your allergy specialist that your sensitivities haven't changed if
you begin to notice reactions from other inhaled or ingested substances that you are sensitive to.

Good wishes,

It's Genetic

Post Edited (It's Genetic) : 4/15/2011 9:54:10 PM (GMT-6)


e!claire
New Member


Date Joined Feb 2011
Total Posts : 3
   Posted 7/7/2011 1:28 AM (GMT -6)   
I was only on prednisone for three weeks (to take care of some ulcerative colitis problems). I took my last pill almost a month ago and have never felt this depressed in my life. I really think it might be a side-effect of the pred.

Wouldn't it be nice to know how long it takes for the side effects to go away?
Female/22/Kentucky
Diagnosed with UC and Crohns in 2006.

getting by
Forum Moderator


Date Joined Sep 2007
Total Posts : 42436
   Posted 7/7/2011 6:55 AM (GMT -6)   
Have you searched "prednisone and depression"? You might get some answers that way.

I hope you find something out. And I hope that it goes away.

Hugs, Karen
Moderator-Depression and fibromyalgia


fibromyalgia, Chronic fatigue, depression, allergies

MustLoveDogs
Regular Member


Date Joined Jan 2009
Total Posts : 394
   Posted 7/21/2011 3:32 PM (GMT -6)   
OMG I could have written this post! My daughter is going through the exact same thing - it is horrible! She has only been off for 12 days. Have you had any blood work done? You can have a cortisol test done to make sure your adrenal glands are actually functioning...sometimes they don't "wake up" after stopping Prednisone, especially if you tapered off too fast. I'm sorry you are going through this. Let me know if you find anything that helps
13 yr old daughter diagnosed UC 12/08

1st Remicade infusion 6/16/11 & 2nd on 7/1/11
Also on oral METHOTREXATE 7.5 mg 1x week

weaning off 5o mg Prednisone.
also taking Aloe, VSL, prilosec, Folic Acid

C-Diff 6/10
previously on 6MP, Asacol, Lialda, Rowasa, Cortocoid Pancreatitis 2/10 after being on Rowasa & Lialda

Husband dg'd Crohn's 2/09 at age 46 -
Remicade every 8 wks

MustLoveDogs
Regular Member


Date Joined Jan 2009
Total Posts : 394
   Posted 7/21/2011 3:33 PM (GMT -6)   
oh geesh, I just noticed this post is from 3 months ago! If you are still out there, Orange 2001, please give an update
13 yr old daughter diagnosed UC 12/08

1st Remicade infusion 6/16/11 & 2nd on 7/1/11
Also on oral METHOTREXATE 7.5 mg 1x week

weaning off 5o mg Prednisone.
also taking Aloe, VSL, prilosec, Folic Acid

C-Diff 6/10
previously on 6MP, Asacol, Lialda, Rowasa, Cortocoid Pancreatitis 2/10 after being on Rowasa & Lialda

Husband dg'd Crohn's 2/09 at age 46 -
Remicade every 8 wks
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, June 21, 2018 12:14 PM (GMT -6)
There are a total of 2,974,127 posts in 326,156 threads.
View Active Threads


Who's Online
This forum has 161230 registered members. Please welcome our newest member, JoyfulInquisitor.
418 Guest(s), 8 Registered Member(s) are currently online.  Details
Jack@, Solaris719, Lyme2, UserANONYMOUS, subduedjoy, JoyfulInquisitor, Tall Allen, Steve Smith